Illinois, 2005

Hail and Damaging Wind in Illinois, June 5, 2005

June 5, 2005 · NWS ILX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 5, 4:02 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 4:02 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
502 AM CDT SUN JUN 5 2005

.DISCUSSION...VERY FEW SPORADIC RETURNS LEFT IN CWA ON RADAR.
HOWEVER...OUTFLOW BOUNDARY ALREADY EAST OF I-55 FROM THE SHOWERS AND
THUNDERSTORMS IN THE OVERNIGHT HOURS.  STILL A GOOD AMOUNT OF
LIGHTNING NW OF STL MOVING TO THE NE.  ANOTHER BATCH OF STORMS
MOVING OUT OVER LAKE MICHIGAN.  FORECAST CONCERNS ARE THE PRECIP IN
THE MORNING...AND WHERE CONVECTION WILL RESTART THIS AFTERNOON...IF
ANYWHERE.

SHORT TERM...TODAY THROUGH TONIGHT...MAIN UPPER LEVEL LOW STILL
OUT OVER THE NRN PLAINS...AND ENERGY ASSOCIATED WITH THIS WEAKENING
AS IT STRETCHES OUT A BIT TO THE NORTH AND WEST OF FA.  DPTS SHOULD
REBOUND NICELY ON THE BACKSIDE OF THE CONVECTION TODAY. CLOUDS
AROUND WHATS LEFT OF THE THUNDERSTORMS ALREADY DISSIPATING.  THINK
THAT THE DAY WILL BE ABLE TO WARM UP A BIT...THOUGH VERY LITTLE
HEATING WILL BE NECESSARY TO BREAK THROUGH ANY INVERSION THAT SETS
UP THIS MORNING.  AS A RESULT...WINDS SHOULD MIX DOWN FROM MIDLEVELS
WITH GUSTS IN EXCESS OF 35 KTS THIS AFTERNOON. H85 TEMPS AROUND 20C+
WILL MAKE THE 90S POSSIBLE AGAIN TODAY.  HOWEVER...REMNANTS OF THE
SHORTWAVE MOVING ACROSS THE AREA THIS AFTERNOON...OR ANY REMAINS OF
AN OUTFLOW BOUNDARY WILL BE NECESSARY TO PROVIDE SOME FORCING FOR
THE THUNDERSTORMS TO REFIRE THIS AFTERNOON.  THE 4KM WRF KEPT ILX
CWA DRY THROUGH 22Z AT TIME OF ZONE ISSUANCE...THOUGH SWODY1 ALSO
MENTIONS THE LOW LEVEL CONFLUENCE ALONG AN AXIS THAT SWEEPS THROUGH
THE ERN PORTIONS OF THE FA. KEPT CHANCES IN FOR THE AFTERNOON...NOT
ONLY FOR THE FACT THAT WE REMAIN IN A SLIGHT RISK...BUT THERE ARE
TOO MANY INGREDIENTS IN PLACE TO RULE IT OUT...AND FOR ISC PURPOSES
AS WELL.

LONG TERM...MONDAY THROUGH SATURDAY...UPPER LEVEL RIDGING OVER THE
ERN CONUS WILL BE THE MAIN CONCERN FOR THE LONG TERM.  SOUTHWESTERLY
FLOW CONTINUES AS THE CWA SITS RIGHT  ON THE BORDER BETWEEN  LIGHT
FLOW ALOFT UNDER THE RIDGE...AND THE AREA WHERE SHORTWAVES THREATEN
OFF AND ON THUNDERSTORMS.  AS A RESULT...LEFT THE ONGOING 30 POP IN
THE EXTENDED AS TYPICAL SUMMER PATTERN MAKES MORE DETAIL IN THE LONG
TERM PROBLEMATIC.  THAT BEING SAID...THINK THE TEMPERATURES ARE
UNDERDONE...AND WILL CONTINUE THE TREND TO BRING THEM UP.  MOS HAS
BEEN GOING UP WITH EACH ISSUANCE...AND HAS BEEN UNDERCUTTING THE
TEMPS AS WELL.  CLIMATOLOGY HAS TEMPS NEAR 80...BUT WITH SUCH WARM
AIR ALOFT...PLENTY OF SUNSHINE...AND SSW FLOW HOLDING
CONTROL...THINK THE MOS IS BEING PULLED DOWN IN A BIG WAY BY THE
CLIMO 80.  WILL CONTINUE TO WARM THE GRIDS AS FORECAST SHOULD BE
WARMER FOR A WHILE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HJS
Hazardous weather outlook, Jun 5, 4:37 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
537 AM CDT SUN JUN 5 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
537 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND SOUTHEAST ILLINOIS TODAY. SCATTERED THUNDERSTORMS WILL BE
ONGOING OVER PARTS OF CENTRAL ILLINOIS THIS MORNING WITH A FEW OF THE
STORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. AS A WEAK
COLD FRONT APPROACHES THE AREA THIS AFTERNOON...MORE ORGANIZED
THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP. THE STORMS THIS
AFTERNOON WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL...ESPECIALLY ALONG AND EAST OF INTERSTATE 55. THE THREAT FOR
SEVERE THUNDERSTORMS WILL DIMINISH AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR ORGANIZED THUNDERSTORMS WILL INCREASE AGAIN ACROSS
PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE WEDNESDAY AND CONTINUE
INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
ROUGHLY FROM 200 PM UNTIL 800 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

SMITH

In the hours before

Special weather statement, Jun 5, 3:20 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
420 AM CDT SUN JUN 5 2005

ILZ027>031-036-037-040>042-047-048-049>051-050945-
KNOX-STARK-MARSHALL-FULTON-PEORIA-WOODFORD-SCHUYLER-MASON-
TAZEWELL-CASS-MENARD-LOGAN-SCOTT-MORGAN-SANGAMON
INCLUDING THE CITIES OF...PEORIA AND SPRINGFIELD
420 AM CDT SUN JUN 5 2005

...TORNADO WATCH NUMBER 397 WAS ALLOWED TO EXPIRE AT 400 AM CDT FOR
PORTIONS OF CENTRAL ILLINOIS...WHICH INCLUDED THE FOLLOWING
COUNTIES...

KNOX
STARK
MARSHALL
FULTON
PEORIA
WOODFORD
SCHUYLER
MASON
TAZEWELL
CASS
MENARD
LOGAN
SCOTT
MORGAN
SANGAMON

THUNDERSTORMS WHICH HAD AFFECTED THE AREA HAVE MOVED EAST... AND THE
THREAT OF SEVERE WEATHER HAS DIMINISHED IN THESE LOCATIONS.

SMITH

The radar

The Lincoln radar (KILX), 75 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 5, 6:15 AM CST
Where
Fulton County, Canton
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -90.033

Several trees and power lines blown down.

Hail, Peoria

When
June 5, 6:55 AM CST
Where
Peoria County, Rome
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -89.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455203, 5455204.